Hail, Mercer
- When
- April 30, 5:12 PM CST
- Where
- Mercer County, 4 mi N of New Boston
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.217, -91.000
Supercell thunderstorms developed in the afternoon and evening north of a warm front that ran from Southern Iowa into Central Illinois. Three distinct supercells produced a majority of the wind, hail, and heavy rain reports from Jefferson County Iowa into Henry County Illinois.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Supercell thunderstorms developed in the afternoon and evening north of a warm front that ran from Southern Iowa into Central Illinois. Three distinct supercells produced a majority of the wind, hail, and heavy rain reports from Jefferson County Iowa into Henry County Illinois. Mercer County Illinois was under tornado warnings on a continuous basis for 2 hours. Officials at a high school track meet in Aledo, Illinois ushered all students into the safety of the school resulting in no injuries. The training of the supercells from Louisa County Iowa to Henry County Illinois dumped heavy rain over the Edwards River and Pope Creek basins in Illinois with radar estimating 9 inches of rain. Actual amounts varied due to large amounts of hail with the storms. Cambridge Illinois estimated 7 to 8 inches of rain fell in the town. Illinois Route 17 was closed due to flooding between Aledo and Viola with Illinois Route 94 closed south of Aledo. In Andover Illinois, two thirds of the town had basements flooded. Toward the end of the event a bow echo developed in Henry County Illinois and raced east across Bureau and Putnam counties. The fire department in Standard, Illinois measured a 69 knot (80 mph) wind gust when the bow echo moved through. In Clinton, Iowa, a lightning strike started a warehouse fire at the Nestle Purnina Complex.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 30, 2:00 PM CST, 3 hours 12 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED FOR DATE/TIME NATIONAL WEATHER SERVICE QUAD CITIES IA IL 300 PM CDT WED APR 30 2003 SYNOPTIC PICTURE THIS AFTERNOON SHOWS WARM FRONT EXTENDING FROM AN EASTERN KANSAS LOW THRU NORTHERN MISSOURI TO BRL TO PRINCETON. AT 500H BROAD RIDGE EXTENDS ACROSS THE EASTERN TWO-THIRDS OF THE COUNTRY...WITH A BROAD TROF WEST AND A CLOSED LOW OVER SOUTHERN IDAHO. THUNDERSTORMS CONTINUE TO FIRE ALONG THE 850MB FRONT... WITH A SECOND LINE OF STORMS SOUTH ALONG THE FRONT ITSELF. THE MODELS INITIALIZED WELL THIS MORNING AT THE SURFACE AND 500MB. NONE OF THE MODELS HAVE DONE TERRIBLY WELL WITH QPF SINCE 12Z. THE PRIMARY FORECAST CONCERNS OVER THE NEXT 7 DAYS ARE TWO-FOLD. FIRST IS THE ONGOING EVENT. ALTHOUGH THE HEAVIEST PRECIP WILL END AFTER TONIGHT...IT WILL CONTINUE ON AND OFF THROUGH THURSDAY NIGHT BEFORE KICKING EAST...ESPECIALLY ACROSS SOUTHEAST PORTIONS. THE SECOND EVENT IS A WARM FRONT AND ASSOCIATED LOW AND COLD FRONT IN THE SUNDAY AND MONDAY TIME FRAME...POSSIBLY LINGERING INTO TUESDAY. THE SHORT-TERM MODELS ARE IN GENERAL AGREEMENT ON THE HANDLING OF THE WARM FRONT...BRING IT NORTH TO INTERSTATE 80 THIS EVENING IN ILLINOIS...AND SOUTH OF I-80 IN IOWA...A SOUTHWEST TO NORTHEAST ORIENTATION. CONVECTION MAY DIMINISH TEMPORARILY LATE THIS AFTERNOON AND EARLY THIS EVENING...AS THE PRIMARY ACTIVITY MOVES EAST OF THE AREA. PRESSURE FALLS IN EAST CENTRAL IOWA WILL BRING THE KANSAS LOW NORTHEAST INTO THE EVENING...AS THE WARM FRONT BECOMES STATIONARY. MOISTURE CONVERGENCE IS ALREADY INCREASING ALONG THE FRONT IN NORTHWEST MISSOURI. CONVECTION WILL INCREASE AGAIN ACROSS THE AREA WITH THE APPROACH OF THE SURFACE LOW...AIDED BY STRONG VVS THROUGH AT LEAST 06Z AND MODERATE 300MB DIVERGENCE. THE FRONT WILL BEGIN TO HEAD SOUTHEAST BY 09Z...EXITING THE AREA AROUND 15Z. THE FRONT MAKES SLOW PROGRESS ON THURSDAY AND THURSDAY NIGHT...WITH THE ASSOCIATED LOW REACHING THE EVV AREA BY 12Z FRIDAY. A STRONG VORT MAX THURSDAY NIGHT INTO FRIDAY MORNING WILL BRING A LAST ROUND OF RAINFALL. THE 500MB SHORT WAVE PASSES OVERHEAD FRIDAY...WEAKENING AS IT GOES. ON SUNDAY ANOTHER LOW MOVES INTO CENTRAL KANSAS...WITH A WARM FRONT POSSIBLY FORMING ACROSS NORTHERN MISSOURI...SOMEWHAT ANALOGOUS TO OUR CURRENT SYSTEM. THE MEDIUM-RANGE MODELS ARE IN FAIR AGREEMENT ON LIFTING THIS FRONT THROUGH THE FORECAST AREA SUNDAY NIGHT AND MONDAY...WITH THE TRAILING COLD FRONT MONDAY EVENING...AND A SURFACE WAVE MOVING FROM SOUTHWEST TO NORTHEAST ALONG THE FRONT BEFORE IT KICKS EAST ON TUESDAY. WILL CONTINUE WITH ONGOING FORECAST...WITH ONLY MINOR CHANGES. MAIN DIFFERENCE WILL BE TO HANG ONTO PRECIP THROUGH THURSDAY NIGHT...AND POSSIBLY INTO FRIDAY. DVN... IA...NONE. IL...NONE. MO...NONE. REA
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-011000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 520 AM CDT WED APR 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A STRONG...SPRING LOW PRESSURE SYSTEM LOCATED OVER KANSAS WILL MOVE INTO MISSOURI TODAY. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FIRE ALONG AND NORTH OF A STATIONERY FRONT PARKED SOUTH OF I-80 TODAY. BY LATE AFTERNOON...STORMS ARE ALSO EXPECTED TO DEVELOP ALONG THE TRAILING COLD FRONT. FAIRLY LOW FREEZING LEVELS MAY ALLOW FOR LARGE HAIL UP TO THE SIZE OF QUARTERS ALONG THE STATIONERY FRONT...NEAR AND NORTH OF I-80. ALONG AND SOUTH OF HIGHWAY 34...STORMS LATER TODAY INTO THIS EVENING MAY PRODUCE HAIL THE SIZE OF GOLFBALLS AND POSSIBLY DAMAGING WINDS UP TO 60 MPH. ISOLATED TORNADOES MAY ALSO BE POSSIBLE IN THE WARM AIR SOUTH OF HIGHWAY 34 IF SURFACE TEMPERATURES REACH INTO THE 80S. IN ADDITION... THE SLOW MOVEMENT OF THE LOW PRESSURE SYSTEM AND THE ASSOCIATED FRONTS WILL BE FAVORABLE FOR EXTENDED PERIODS OF SHOWERS AND STORMS...PRODUCING WIDESPREAD TOTAL STORM RAIN AMOUNTS OF AN INCH OR MORE...WITH SOME AREAS RECEIVING UP TO 3 INCHES BY THURSDAY MORNING. THE HEAVIEST RAIN AMOUNTS MAY CAUSE SOME MINOR FLOODING IN LOW LYING AND FLOOD PRONE AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER STORM SYSTEM WILL DEVELOP IN THE CENTRAL PLAINS LATE SUNDAY INTO MONDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AS THIS SYSTEM PASSES. SOME OF THESE STORMS MAY REACH SEVERE LEVELS ALONG WITH MODERATE TO LOCALLY HEAVY RAINFALL AMOUNTS. EMERGENCY MANAGERS AND SPOTTERS SHOULD MONITOR CONDITIONS LATER TODAY FOR FURTHER UPDATES ON STORM REDEVELOPMENT THIS AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS PROBABLE THIS AFTERNOON AND EVENING... ESPECIALLY ALONG AND SOUTH OF HIGHWAY 34. && UPCOMING SPOTTER TRAINING CLASSES: April 28, 2003: Training - Keosauqua, IA - 7 pm Severe weather and tornado spotter training will be conducted in Keosauqua, Iowa (Van Buren County) at the Roberts Center at 7 pm. This is a free 2 hour class. For additional information, contact Don Pool at vbcoeng@netins.net April 29, 2003: Training - Keokuk, IA - 630 pm Severe weather and tornado spotter training will be conducted in Keokuk, IA (Lee County) at the Holiday Inn Express at 630 pm. This will be a free 2 hour class. For additional information, contact Steve Cirinna at 319-372-4124. MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: http://www.crh.noaa.gov/dvn NICHOLS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
232 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1220 PM MAYSVILLE IA .75 INCH HAIL
04/30/03 SCOTT REPORTED BY PUBLIC.
EVENT DURATION 5 MINUTES.
1228 PM BUFFALO IA 1 INCH HAIL
04/30/03 SCOTT DELAYED REPORT FROM
STORM SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
237 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 PM BELLE PLAINE IA .5 INCH HAIL
04/30/03 BENTON REPORTED BY MEDIA.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
221 PM CST WED APR 30 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
147 PM DAVENPORT IA .25 INCH HAIL
04/30/03 SCOTT NUMEROUS REPORTS OF
HAIL ACROSS THE CITY
WITH SIZES RANGING FROM
0.25 TO 0.70 INCHES.
REPORTED BY STORM
SPOTTERS.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
520 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0511 PM CRAWFORDSVILLE IA .75 INCH HAIL
04/30/03 WASHINGTON PEA TO DIME SIZE HAIL
IN CRAWFORDSVILLE.
RELAYED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
538 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0537 PM FAIRFIELD IA .75 INCH HAIL
04/30/03 JEFFERSON REPORTED BY NWS EMPLOYEE.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
544 PM CST WED APR 30 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
544 PM 1 SE GRANDVIEW IA .5 INCH HAIL
04/30/03 LOUISA REPORTED BY STORM
SPOTTER.The Quad Cities radar (KDVN), 56 km away, was scanning. The volume nearest the first event began at 23:12 UTC.
23 hail, 6 tornado, 5 thunderstorm wind, 4 flash flood, 3 funnel cloud, 1 heavy rain. Local standard time, as filed.
Damaged farm buildings
traveled through open country
Farm house damaged
House damaged
House pushed 6 feet off foundation
Touched down in field
Covered the ground
North side of Illinois 94
IL 17 & US 34 flooded
6 inches water over roads
IL 94 and 17 closed
32 x 48 foot barn destroyed
Barn destroyed & house damaged
Bow echo
Bow echo
Tree down & truck rolled over
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyThe tornado archive for Illinois, 2003Warnings in Illinois, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353602, 5353603, 5353604, 5353605, 5353606, 5353607, 5353608, 5353609, 5353610, 5353611, 5353612, 5353613, 5353614, 5353615, 5353616, 5353617, 5353618, 5353619, 5353620, 5353621, 5353622, 5353623, 5355133, 5355134, 5355135, 5355136, 5355137, 5355138, 5355141, 5355438, 5355139, 5355140, 5355430, 5355439, 5355142, 5355431, 5355432, 5355433, 5355434, 5355435, and more.